Emilia, a 27-year-old law student at Georgetown University writes:
I feel like someone from Victorian times worrying about my monthly "curse", but I’m really having a problem with my periods. I started having menses when I was 13, and almost from the start I’ve had a headache that begins like clockwork one day prior to onset of flow and continues nonstop for the next 3-5 days. I occasionally have migraines at other times of the month as well, but those are infrequent and involve more of a temporary problem with my vision than much in the way of a headache.
During my periods I have no visual aura, but the headache is much more severe. It’s causing me to fall behind in my reading for school, and the pain is often so bad that I can’t make it to classes for several days in a row.
I thought maybe if I took my birth control pill every day it would stop my periods and maybe stop my headaches, too. But when I asked my doctor about it, he told me that because of my visual aura and the risk of stroke I shouldn’t be taking a birth control pill at all. Now I’m stuck using condoms, and I still have both my periods and my headaches. What can I do?
The Doctors Reply
First, Emilia, you are far from alone. Studies investigating the issue indicate that as many as two-thirds of actively cycling female migraineurs experience menstrually-related worsening of their migraine. The majority of those females experience migraine at other times of the month as well, but menstrually- related migraine tends to be qualitatively different. Aura occurs less commonly, and the headache of menstrually-related migraine often is longer in duration and less responsive to medications administered for relief from acute headache.
While it seems plausible that eliminating menses invariably would spell an end to menstrually-related migraine, some females who experience spontaneous or surgically induced menopause - or amenorrhea from use of medications that suppress estrogen secretion - find that they continue to experience cyclical headache occurring every month…just as if their ovaries were still present and actively secreting sex hormones.
Others, however, do enjoy relief from menstrually-related migraine from measures such as daily use of an estrogen-secreting oral contraceptive. Unfortunately, the use of such contraceptives is linked to an increased risk of stroke in females who have a history of migraine with aura (as does about 25% of the migraine population overall). For such individuals, use of an IUD which releases very small amounts of estrogen may suppress menses and eliminate menstrually-related migraine without conveying any definite/established increase in stroke risk.
Some females find that "mini-prophylaxis" may be quite effective in stopping menstrually-related migraine before it starts. While all of the triptans can be effective for acute headache treatment in the setting of menstrual migraine and potentially could be effective for mini-prophylaxis, frovatriptan enjoys the distinction of being FDA-indicated for that purpose. Any medication taken for mini-prophylaxis of menstrually-related migraine tends to be more effective if treatment is begun prior to headache onset, and in the case of frovatriptan patients generally are advised to take 5 mg twice daily 2 days prior to anticipated onset of menstrually-related migraine headache and then 2.5 mg twice daily for the next 5 days.
This may be too pricey a proposition for some patients, and reasonable alternatives include magnesium oxide 400 mg once or twice daily or naproxen sodium 550 mg twice daily. As with frovatriptan, in each case the medication ideally is begun 1 or 2 days prior to anticipated onset of headache and continued throughout the high risk week. Success or failure of mini-prophylaxis often hinges on how regular is the woman cycle, how well she can predict the date of flow onset and how consistent is the time relationship between flow onset and onset of menstrually-related migraine headache.
These are but a few of the therapies commonly used to treat menstrually-related migraine, and I would encourage you to consult with a healthcare provider experienced in the treatment of this highly aggravating disorder so as to hear your options and pick the one that seems to suit you best.